1 doctor weighed in:
What are the long term effects of take massive am outs of Benadryl (diphenhydramine) to help with sleep at night? I've been taking 500 to 800 mg doses every night.
1 doctor weighed in

Dr. Michael Questell
Family Medicine
In brief: Taper off!
You have likely become habituated to this medication.
Putting multiple times recommended amounts of any substance or chemical is to be discouraged. There have been reports of overdoses with respiratory depression and hallucinations at high doses of benadryl (diphenhydramine). Your body will process what it can, store what it can't until you reach a toxic level. That level is different for everyone.

In brief: Taper off!
You have likely become habituated to this medication.
Putting multiple times recommended amounts of any substance or chemical is to be discouraged. There have been reports of overdoses with respiratory depression and hallucinations at high doses of benadryl (diphenhydramine). Your body will process what it can, store what it can't until you reach a toxic level. That level is different for everyone.
Dr. Michael Questell
Dr. Michael Questell
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
107,000 doctors available
Read more answers from doctors